Helped Over 500,000 patients with 98%+ satisfaction.

Connect & Get Personalized 1-to-1 Answers from Expert Doctors

DoctorSpring > Question Home

Metformin side effects

Resolved Question:

My husband has been diagnosed with type 2 diabetes. He is 62 and hypertensive. His doctor prescribed metformin. He took the first 500mg tablet last night and has been weak with flu like symptoms since that time including chills, diarrhea, and a fever. His BP is 120/63, which is the lowest it has ever been, heart rate 76. I am concerned that he may be showing signs of lactic acidosis. He also takes lisinopril, carvidilol, flomax, furosemide, and low dose aspirin. Due to his reaction, he did not take another dose of metformin. Will the effects resolve themselves once the metformin is passed? What should I consider an emergency situation?

Category: Internal Medicine Specialist

Ask Your Own Question

Category: HIV- AIDS Specialist
 18 Doctors Online

Hello,

Thank you for choosing DoctorSpring.

Since your husband do not have any liver / kidney or heart failure lactic acidosis from a single dose of metformin is highly unlikely. When used according to current prescribing recommendations, the risk of metformin -induced lactic acidosis is close to zero. But these symptoms appears to be metformin related side effect. You need not be overly worried about this, but a judicious observation is recommended.

Watch from any drowsiness, further drop in BP below 110/70 mmHg, breathlessness, palpitation, severe sweating, lethargy and severe vomiting. If there is any of these symptoms or if the currents symptoms are NOT showing sings of resolution in 8-12 hours you SHOULD get medical help (ER/Urgent care).

As I said earlier this could be a drug reaction other than lactic acidosis. You need to inform this to your Doctor. Metformin is an excellent and safe drug. In many individuals these symptoms will disappear with a lower dosage and a modified regimen. So it is better not to write off metformin based on this reaction alone If not Metformin another Oral anti diabetic has to be considered. This is best done by your Doctor. Do let me know if you need assistance in this.

Hope this helps
Feel free to ask followups
Thank you.


Dr. Jaydeep Tripathy
Category: HIV- AIDS Specialist
Experience: 
MBBS from Sri Ramachandra University in December 2011
M.Med (Family Medicine) - TNMGR University, Chennai
MBA-MPH in Public Health in March 2016, SRM University
Finished AFIH in March 2016, SRM University
MRCP ( UK ), Internal Medicine, Royal College of Physicians, June 2016
Fellowship in Diabetology from Martin Luther University in January 2017

Currently Resident Physician, in MD Radiodiagnosis - Kamakshi Memorial Hospital, Chennai
Dr. Jaydeep Tripathy and 4 other Medical Specialists are ready to help you

Users who read this, also read:

Make informed and better medical decisions.

Join the 500,000 people who found a smarter, quicker way to get Answers, Recommendations & Expert Opinions.

Expert Doctors at fingertips

Recommendation on next step. Second-opinion.Multi-specialty.

Save Time

Average time for answers: 6 hours.

Save Money

$35 for typical specialist consult vs. $120 for a local appointment.

Free Follow-ups

Clarify, ask further questions for free in private conversation.

100% Satisfaction

Money back guarantee for the 1st reply. MEDNET Quality Board.

Start My Consultation

CHAT NOW

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in news